Has anyone with endometriosis had a good experience with Lupron?
I have had two laparoscopies in the past three years and I'm having pain again. The doctor suggested this instead since I don't want to get pregnant right now. Any input would be great! Thanks.
- EndoLv 61 decade agoFavorite Answer
Lupron is a horrendous drug. The manufacturer reports the following possible side effects, including but certainly not limited to:
Asthenia, General pain, Headache, Hot flashes/sweats, Nausea/vomiting, GI disturbances, Edema, Weight gain/loss, Acne, Hirsutism, Joint disorder, Myalgia, Decreased libido, Depression/emotional lability, Dizziness, Nervousness, Neuromuscular disorders, Paresthesias, Skin reactions at injection site, Breast changes/tenderness/pain, Vaginitis, Flu-like symptoms, Heart palpitations, Syncope, Tachycardia, Appetite changes, Dry mouth, Thirst, Ecchymosis, Lymphadenopathy, Anxiety, Insomnia/Sleep disorders, Delusions, Memory disorder, Personality disorders, Rhinitis, Alopecia, Hair disorder, Nail disorder, Conjunctivitis, Ophthalmologic disorders, Taste perversion, and Dysuria.
Typically, users of Lupron also experience what is known as Clinical Flare, which is an exacerbation of side effects and symptoms during the first 2 injections or so. Addback therapy, much touted by prescribing physicians, does little to mitigate these effects.
It is unfortunate that all the patients suffering the long-term negative effects of this drug are disbelieved by others, including the medical industry. The PR and marketing monster known as Takeda Abbott Pharmaceuticals (the drug's maker) spends billions of dollars advertising and marketing this drug every year, as well as providing enticing incentives to docs to Rx it to their patients (this is a FACT; TAP paid a record $875million fine for just that about 4 years ago). So it's hard for the patient who is suffering from long-term negative effects to be heard.
That "EndoKnow" site and the "Lupron1" website and all others of a similar nature, which masquerade as helpful communication tools on how to talk to your doc and effectively treat your disease are little more than thinly disguised direct-to-consumer marketing tools paid for by TAP, which take your private contact info and disseminate them to the manufacturer. Beware also editorial materials bought and paid for by TAP, such as those featured through the Endo Association. One has to ask, if it's paid for, what slant does it have to give?? Look for unbiased materials.
Most docs don't look past the one tiny study put out by PAID ADVISORS to the Lupron manufacturer that indicates Lupron is a "safe, cost-effective" way of treating Endo. I see nothing safe or cost-effective about inducing significantly negative, long lasting side effects in women who are already suffering with an insidious disease. Read both of these papers (even if already diagnosed):
Surgery versus the Use of Lupron Depot as Treatment
Use of Lupron Depot Prior to Surgical Diagnosis
You really need to have your disease excised, which confers the most successful and long-term relief of symptoms. See www.endometriosistreatment.org and www.centerforendo.com for info on excision and why it is superior to vaporization, ablation, medical therapies like Lupron, etc.
Pregnancy and Lupron are not cures for Endometriosis, nor is pregnancy a "treatment" that can be "prescribed" any more than menopause or hysterectomy can. There is no absolute cure, but physicians specializing in the disease who use modern concepts for treatment instead of old wive's tales and biased literature from the manufacturer have higher and longer-term success rates than those who put their patients on the treatment merry go round over and over.
Don't take my word for it...I also recommend speaking to people here:
For feedback on actual experiences.
Good luck and think long and hard about your options. You DO have choices and another doctor who has dedicated their life to treating only Endo can offer you the best resources.
- Anonymous1 decade ago
Worst drug I have ever taken. I would never recommend it for anyone. I had such horrible side effects and I only took it for 3 months. Look at Endo's post above for the side effects. That's a pretty good list of what I went through for 3 months. I lost 16 pounds over that time and had one headache that never went away. If possible find another way. This isn't good.
There are also other GnRH agonists out there - Synarel (nasal spray) and Zolodex (subcutaneous implant). The implant is supposed to be painful. If you have to go this route maybe Synarel is better because it is a daily nasal spray and you can stop it if you have problems. Lupron is a depot injection. Once in it can't be taken out. If you have problems you are screwed for about a month!
- redunicornLv 71 decade ago
I had a terrible experience with Lupron. It gave me considerable pain in my hip and other problems. At one point, I could barely walk! Another friend of mine had similar problems. I would avoid it.